Journal of Algebraic Combinatorics

, Volume 46, Issue 1, pp 51–75 | Cite as

Matroidal Schur algebras

  • Tom Braden
  • Carl MautnerEmail author


Motivated by a geometric description of the Schur algebra due to the second author, we define for any matroid M and principal ideal domain k, a quasi-hereditary algebra R(M) defined over k which we call a matroidal Schur algebra. We show that the Ringel dual of R(M) is the matroidal Schur algebra \(R(M^*)\) associated with the dual matroid \(M^*\). When k is a field of characteristic zero, the algebra R(M) can be seen as a categorification of a formula due to Kook–Reiner–Stanton and related work of Denham. More generally, the behavior of R(M) in positive characteristic is closely related to determinant formulas of Schechtman–Varchenko and Brylawski–Varchenko.


Matroid Quasi-hereditary algebra Ringel duality 

Mathematics Subject Classification

52B40 16G99 



We are grateful to Ben Webster and Geordie Williamson for pointing out to us the connection to the papers [8, 19], which they had found while doing related computations, and to the referee for his or her comments. We would also like to thank the MPIM in Bonn for excellent working conditions. The material in this article is also partly based upon work supported by the NSF under Grant No. 0932078000, while the second author was in residence at MSRI in Berkeley, California, during the Fall 2014 semester.


  1. 1.
    Achar, P.N., Mautner, C.: Sheaves on nilpotent cones, Fourier transform, and a geometric Ringel duality. Mosc. Math. J. 15(3), 407–423, 604 (2015)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Björner, A.: The homology and shellability of matroids and geometric lattices matroid applications. Encycl. Math. Appl. 40, 226–283 (1992)zbMATHGoogle Scholar
  3. 3.
    Braden, T., Licata, A., Proudfoot, N., Webster, B.: Quantizations of conical symplectic resolutions II: category \({\cal{O}}\) and symplectic duality. Astérisque 384, 75–179 (2016)Google Scholar
  4. 4.
    Braden, T., Licata, A., Proudfoot, N., Webster, B.: Gale duality and Koszul duality. Adv. Math. 225(4), 2002–2049 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Braden, T., Licata, A., Proudfoot, N., Webster, B.: Hypertoric category \(\cal{O}\). Adv. Math. 231(3–4), 1487–1545 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Braden, T., Mautner, C.: Ringel duality for perverse sheaves on hypertoric varieties (in Preparation)Google Scholar
  7. 7.
    Braverman, A., Finkelberg, M., Nakajima, H.: Towards a mathematical definition of Coulomb branches of \(3\)-dimensional \(\cal{N}=4\) gauge theories, II. arXiv:1601.03586
  8. 8.
    Brylawski, T., Varchenko, A.: The determinant formula for a matroid bilinear form. Adv. Math. 129(1), 1–24 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cline, E., Parshall, B., Scott, L.: Integral and graded quasi-hereditary algebras I. J. Algebra 131(1), 126–160 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Denham, G.: The combinatorial Laplacian of the Tutte complex. J. Algebra 242(1), 160–175 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Graham, J.J., Lehrer, G.I.: Cellular algebras. Invent. Math. 123(1), 1–34 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Jantzen, J.C.: Representations of Algebraic Groups, Mathematical Surveys and Monographs, vol. 107, 2nd edn. American Mathematical Society, Providence (2003)Google Scholar
  13. 13.
    König, S., Xi, C.: On the structure of cellular algebras. In: CMS Conference Proceedings on Algebras and modules, II (Geiranger, 1996), vol. 24, pp. 365–386. American Mathematical Society, Providence (1998)Google Scholar
  14. 14.
    König, S., Xi, C.: When is a cellular algebra quasi-hereditary? Math. Ann. 315(2), 281–293 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kook, W., Reiner, V., Stanton, D.: A convolution formula for the Tutte polynomial. J. Comb. Theory Ser. B 76(2), 297–300 (1999). doi: 10.1006/jctb.1998.1888 MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kook, W., Reiner, V., Stanton, D.: Combinatorial Laplacians of matroid complexes. J. Am. Math. Soc. 13(1), 129–148 (2000). doi: 10.1090/S0894-0347-99-00316-1 MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Mautner, C.: A geometric Schur functor. Sel. Math. (N.S.) 20(4), 961–977 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Proudfoot, N., Webster, B.: Intersection cohomology of hypertoric varieties. J. Algebraic Geom. 16(1), 39–63 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Schechtman, V.V., Varchenko, A.N.: Arrangements of hyperplanes and Lie algebra homology. Invent. Math. 106(1), 139–194 (1991)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of MassachusettsAmherstUSA
  2. 2.Department of MathematicsUniversity of CaliforniaRiversideUSA

Personalised recommendations